Strong Wind, Delaware Beaches
- When
- November 23, 1:00 AM EST to 1:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A rapidly intensifying low pressure system that went from the eastern Great Lakes through New England and the Canadian Maritimes produced strong winds across Sussex County Delaware. The strongest winds occurred between midnight EST and noon EST on the 23rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A rapidly intensifying low pressure system that went from the eastern Great Lakes through New England and the Canadian Maritimes produced strong winds across Sussex County Delaware. The strongest winds occurred between midnight EST and noon EST on the 23rd. The strongest recorded wind gusts were 52 mph in Lewes and 35 mph in Georgetown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 22, 9:57 PM EST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 957 PM EST FRI NOV 22 2002 ANOTHER MINOR UPDATE...TO RMV EVE PCPN. LEAVING REST OF FCST MORE OR LESS AS IT WAS. KRAUS --------------------------------------------------------- FIRST UPDATE... BASED ON 18Z ETA AND GFS AND CUR SATL/RADAR TRENDS (OF LAST VESTIGES MOVG OFSHR) PCPN THREAT FOR SRN HALF OF OUR CWA APRS OVR AND WILL REMOVE MNTN IN ZONES. REST OF FCST OK. TFG --------------------------------------------------------- ORIGINAL DISCUSSION... FIRST COLD FRONT NOW MOVING ACROSS EASTERN PENNSYLVANIA WITH A FEW ISOLATED THUNDERSTORMS. JUST GOT A REPORT OF PEAS-SIZED HAIL IN ESTELLE MANOR (ATLANTIC COUNTY NJ). LOW PRES OVER SOUTHERN NEW ENGLAND PROGGED TO INTENSIFY AS IT MOVES EAST TO THE CANADIAN MARITIMES BY SUNDAY MORNING. HIGH PRES CENTERED OVER THE GULF COAST STATES NUDGES NORTH DURING THE SAME PERIOD WITH A PRONOUNCED PRESSURE GRADIENT IN THE MID-ATLANTIC REGION LATE TONIGHT AND SAT. THIS GRADIENT WILL PRODUCE WINDY CONDITIONS HERE TONIGHT THROUGH MOST OF THE DAY SAT. IN ADDITION WRAP-AROUND MOISTURE WILL CONTINUE A THREAT OF SNOW SHOWERS NORTH AND SHOWERS SOUTH INTO SAT MORNING BUT BY LATE SAT MORNING PCPN SHOULD BE OVER. CLEAR SKIES EXPECTED SAT NIGHT AND MOST OF SUN WITH NEXT SYSTEM BRINGING SOME CLOUDINESS TO THE NORTHERN PORTION OF THE CWA SUN NIGHT AND MON. CONSIDERED THE IDEA OF A WIND ADVISORY FOR LATE TONIGHT AND SAT BUT THINK WE WILL STAY BELOW CRITERIA (31-39MPH SUSTAINED, 46-57MPH GUSTS). THANKS OKX FOR THE COORDINATION. EXTENDED LOOKS DRY FOR THE MOST PART. FCSTID = 24 MPO 30 37 25 42 / 70 10 10 0 ABE 33 43 28 47 / 60 10 10 0 RDG 35 44 29 49 / 50 10 10 0 PHL 39 47 33 52 / 40 10 10 0 12N 33 41 26 46 / 70 30 10 0 SMQ 37 45 30 51 / 50 30 10 0 TTN 38 46 31 51 / 50 30 10 0 MIV 37 47 29 52 / 30 10 10 0 ACY 40 47 35 52 / 30 10 10 0 ILG 38 46 32 52 / 40 10 10 0 DOV 38 47 33 52 / 30 10 10 0 GED 38 47 32 53 / 30 10 10 0 ESN 39 47 33 53 / 30 10 10 0 .PHI...GALE WRNG CST AND DE BAY. JJM
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EST FRI NOV 22 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED...HOWEVER SCATTERED TO NUMEROUS SNOW SHOWERS OVER THE LEHIGH VALLEY...THE SOUTHERN POCONOS...AND INTO NORTHWESTERN NEW JERSEY ARE EXPECTED LATER TONIGHT INTO EARLY SATURDAY MORNING...WITH ANY ACCUMULATIONS AN INCH OR LESS. A GALE WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS INCLUDING DELAWARE BAY FOR STRONG GUSTY NORTHWEST WINDS DEVELOPING TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. A GALE WARNING IS LIKELY TO CONTINUE SATURDAY INTO SATURDAY NIGHT FOR THE COASTAL WATERS INCLUDING DELAWARE BAY.
The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323607, 5323608.